Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2020, 4:46 PM CDT for Brewster County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2020, 4:46 PM CDT (21:46 UTC)
- Expired
- Mar 15, 2020, 5:32 PM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 705 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
399
WUUS54 KMAF 152146
SVRMAF
TXC043-152245-
/O.NEW.KMAF.SV.W.0011.200315T2146Z-200315T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
446 PM CDT Sun Mar 15 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Brewster County in southwestern Texas...
* Until 545 PM CDT.
* At 445 PM CDT, a severe thunderstorm was located 8 miles southwest
of Boquillas Canyon, or 20 miles southeast of Panther Junction,
moving northeast at 30 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Panther Junction and Big Bend National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2925 10332 2952 10319 2981 10278 2964 10273
2960 10274 2952 10281 2949 10280 2945 10283
2940 10281 2936 10285 2935 10288 2926 10291
2922 10287 2922 10291 2918 10295 2917 10300
2910 10303 2909 10307 2906 10310 2901 10311
TIME...MOT...LOC 2145Z 282DEG 67KT 2909 10300
HAIL...1.50IN
WIND...70MPH
$$
122 follow-up statements
784
WWUS54 KMAF 152217
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Sun Mar 15 2020
TXC043-152245-
/O.CON.KMAF.SV.W.0011.000000T0000Z-200315T2245Z/
Brewster TX-
517 PM CDT Sun Mar 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTH CENTRAL BREWSTER COUNTY...
At 516 PM CDT, a severe thunderstorm was located 17 miles northeast
of Panther Junction, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Bend National Park...Ranch Road 2627.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2925 10332 2952 10319 2981 10278 2964 10273
2960 10274 2952 10281 2949 10280 2945 10283
2940 10281 2936 10285 2935 10288 2926 10291
2922 10287 2922 10291 2918 10295 2917 10300
2910 10303 2909 10307 2906 10310 2901 10311
TIME...MOT...LOC 2216Z 241DEG 13KT 2946 10295
HAIL...1.00IN
WIND...60MPH
$$
12274
WWUS54 KMAF 152232
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
532 PM CDT Sun Mar 15 2020
TXC043-152242-
/O.CAN.KMAF.SV.W.0011.000000T0000Z-200315T2245Z/
Brewster TX-
532 PM CDT Sun Mar 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BREWSTER COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 2925 10332 2952 10319 2981 10278 2964 10273
2960 10274 2952 10281 2949 10280 2945 10283
2940 10281 2936 10285 2935 10288 2926 10291
2922 10287 2922 10291 2918 10295 2917 10300
2910 10303 2909 10307 2906 10310 2901 10311
TIME...MOT...LOC 2230Z 282DEG 67KT 2940 10261
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:12 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 15, 2:12 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 212 PM CDT Sun Mar 15 2020 .DISCUSSION... The moist, unsettled pattern continues across Southeast New Mexico and West Texas today. Fog has persisted into this afternoon across the Permian Basin, Southeast New Mexico, and portions of the Trans Pecos, though visible satellite imagery indicates clearing across the Rio Grande Valley, Big Bend Area, and Davis Mountains, with clearing edging into the Stockton Plateau, with storms already developing over the higher terrain of the Davis Mountains. While showers and thunderstorms are possible for most of the area through tonight, the aforementioned areas where clearing is occurring stand the best chance to see severe thunderstorms beginning later this afternoon and continuing through late evening, per latest high- resolution guidance. Dewpoints in the 60s will yield CAPE values possibly up to around 2000 J/kg, and given shear of 45-60kt and steep lapse rates, large hail and damaging winds are the main concerns, though to the lee of the Davis and Glass Mountains and across the Stockton Plateau, an isolated tornado cannot be ruled out. Further north, the environment is significantly more stable, and while thunderstorms are possible across Southeast New Mexico and the Permian Basin, severe potential will be limited. Of additional concern tonight is the potential for heavy rain and potential flash flooding, especially along and south of I-10 and across the far southeastern Permian Basin/Lower Trans Pecos Precipitable water on the 12Z MAF sounding came in at 1.06 inches, which is in the 99th percentile for this time of year, thus heavy rain will be possible with any storm, and where cell training occurs, flooding problems could arise quickly. The axis of heaviest rainfall looks to shift east of the area by daybreak Monday, however those traveling Monday morning will need to be cognizant of potential flooded roads or road closures. Areas of fog that persist through this evening and expand overnight look to stick around through at least late morning on Monday, with conditions gradually improving by lunchtime. Clouds will stick around Monday afternoon across most of the Permian Basin southward across the Stockton Plateau where temperatures will reach into the 60s to around 70 degrees, whereas to the west where more clearing is expected, highs in the middle 70s to 80s in the Rio Grande Valley are possible. Monday looks to be a "down" day regarding thunderstorm activity, with storms possible early in the day across the eastern Permian Basin, and overnight across southern portions of the Big Bend Area, but dry conditions otherwise. Temperatures warm on Tuesday into the 70s for most of the area, with middle 80s and even 90s possible across far southern zones. The threat of severe weather also returns Tuesday afternoon and Tuesday night as a dryline develops across the region ahead of an approaching shortwave, with storms that develop during the afternoon potentially growing upscale into a line as they move east into Tuesday night. Wednesday will see continued warm temperatures and thunderstorm chances as the upper trough to the west finally begins to open up and translate eastward across the Desert Southwest before lifting toward the Central Plains by Thursday. A drying trend will begin Thursday as a Pacific Front moves through the area, with slightly cooler temperatures in the 60s to middle 70s expected for most. A trailing cold front will drop through the region Friday afternoon, and continued cold advection/easterly surface flow will yield highs mainly in the 50s and 60s by Saturday. Friday looks to be a dry day, though moisture will begin increasing again on Saturday, with rain chances returning to the region Saturday afternoon through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 48 65 56 73 / 80 20 10 60 Carlsbad 49 73 50 74 / 30 0 10 20 Dryden 60 72 60 80 / 70 10 10 30 Fort Stockton 53 70 55 79 / 60 10 10 30 Guadalupe Pass 47 68 50 65 / 20 0 10 20 Hobbs 46 68 50 70 / 40 10 10 40 Marfa 47 75 45 75 / 40 10 10 10 Midland Intl Airport 49 67 57 75 / 70 20 10 50 Odessa 49 67 56 75 / 70 20 10 40 Wink 51 70 56 76 / 50 10 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 49/84
Hazardous weather outlook, Mar 15, 2:09 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Sun Mar 15 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Sun Mar 15 2020 /109 PM MDT Sun Mar 15 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon and well into the evening across across much of the Trans Pecos today including the Davis Mountains/Foothills, Big Bend and Lower Trans Pecos. These storms may contain heavy rain, resulting in localized flash flooding, strong winds, large hail, and isolated tornadoes. Areas of fog are likely across much of the area tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are again possible on Tuesday and possibly Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening, and Tuesday and Wednesday afternoons and evenings. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 15, 3:34 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT Sun Mar 15 2020
TXZ279-282-152100-
Central Brewster County TX-Lower Brewster County TX-
334 PM CDT Sun Mar 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 400 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Castolon, or 18 miles southeast of Lajitas, moving
northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Terlingua, Castolon and Study Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 2908 10347 2912 10351 2912 10352 2914 10353
2914 10355 2916 10355 2915 10360 2917 10361
2916 10365 2917 10367 2933 10362 2920 10336
2907 10345 2907 10347
TIME...MOT...LOC 2034Z 203DEG 20KT 2905 10360
12Special weather statement, Mar 15, 3:35 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
335 PM CDT Sun Mar 15 2020
TXZ281-282-152100-
Presidio Valley TX-Lower Brewster County TX-
335 PM CDT Sun Mar 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lajitas, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lajitas and Barton Warnock Environmental Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 2923 10376 2922 10378 2927 10379 2926 10380
2927 10381 2927 10383 2928 10384 2930 10398
2938 10396 2936 10395 2935 10395 2937 10391
2928 10368 2920 10374
TIME...MOT...LOC 2035Z 203DEG 20KT 2915 10392
12Special weather statement, Mar 15, 3:45 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Midland/Odessa TX 345 PM CDT Sun Mar 15 2020 TXZ075-152130- Pecos TX- 345 PM CDT Sun Mar 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 430 PM CDT... At 344 PM CDT, Doppler radar was tracking a strong thunderstorm near Fort Stockton, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Fort Stockton and Fort Stockton-Pecos County Airport. This includes Interstate 10 between mile markers 250 and 276. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3071 10309 3098 10303 3097 10260 3060 10264 TIME...MOT...LOC 2044Z 267DEG 20KT 3085 10299 84
Local storm report, Mar 15, 4:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
414 PM CDT SUN MAR 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM FLASH FLOOD FORT STOCKTON 30.89N 102.89W
03/15/2020 Pecos TX EMERGENCY MNGR
FLOODING IN FORT STOCKTON ROADWAYS, ESPECIALLY IN THE LOW
WATER CROSSINGS.
&&
SAMANTHA.ZUBERSpecial weather statement, Mar 15, 4:30 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 430 PM CDT Sun Mar 15 2020 TXZ279-280-282-152145- Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX- 430 PM CDT Sun Mar 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY UNTIL 445 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near Study Butte, or 14 miles east of Lajitas, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Study Butte, Big Bend National Park, Terlingua Ranch Airport and Terlingua Ranch Lodge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 2914 10351 2927 10365 2954 10342 2935 10320 TIME...MOT...LOC 2129Z 224DEG 29KT 2926 10353 12
Special weather statement, Mar 15, 4:31 PM CDT, 15 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 431 PM CDT Sun Mar 15 2020 TXZ276-279-281-282-152145- Central Brewster County TX-Presidio Valley TX- Lower Brewster County TX-Marfa Plateau TX- 431 PM CDT Sun Mar 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 445 PM CDT... At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Lajitas, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Brewster and southeastern Presidio Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 2927 10382 2940 10397 2967 10374 2948 10352 TIME...MOT...LOC 2131Z 224DEG 29KT 2939 10384 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:23 AM CDT | Special Weather Statement | MAF | Scurry | 37 min |
| Mar 15, 7:30 AM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| Mar 15, 8:07 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Martin, Scurry | 113 min |
| Mar 15, 8:55 AM CDT | Special Weather Statement | MAF | Scurry | 20 min |
| Mar 15, 2:36 PM CDT | Special Weather Statement | MAF | 24 min | |
| Mar 15, 2:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 57 min |
| Mar 15, 3:34 PM CDT | Special Weather Statement | MAF | 26 min | |
| Mar 15, 3:35 PM CDT | Special Weather Statement | MAF | 25 min | |
| Mar 15, 3:39 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| Mar 15, 3:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Mar 15, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
| Mar 15, 4:08 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Mar 15, 4:30 PM CDT | Special Weather Statement | MAF | Brewster | 15 min |
| Mar 15, 4:31 PM CDT | Special Weather Statement | MAF | 14 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.